Alert archive / Arizona / Red Flag Warnings in 2017
Red Flag Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Apr 24, 2017, 4:33 AM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Apr 24, 2017, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2017, 4:33 AM MST (11:33 UTC)
- In effect from
- Apr 24, 2017, 11:00 AM MST
- Expired
- Apr 24, 2017, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 11.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5290 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709 WWUS85 KPSR 241133 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 433 AM MST Mon Apr 24 2017 AZZ133-242345- /O.NEW.KPSR.FW.W.0003.170424T1800Z-170425T0200Z/ Southern Gila County/Tonto National Forest Foothills- 433 AM MST Mon Apr 24 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and very high fire danger, which is in effect from 11 AM this morning to 7 PM MST this evening. * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph this afternoon and early evening tapering off and becoming 10 to 20 mph later in the evening. * TIMING...Strong and gusty winds can be expected to develop by late morning, peaking during the afternoon/early evening hours and then tapering off by the mid evening hours. * RELATIVE HUMIDITY...As low as 10 percent during the early evening in conjunction with the strongest southwest winds. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions primarily affecting far southern portions of Gila County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
3 follow-up statements
712 WWUS85 KPSR 242059 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 159 PM MST Mon Apr 24 2017 AZZ132-250900- /O.NEW.KPSR.FW.W.0004.170425T2100Z-170426T0300Z/ Central Deserts- 159 PM MST Mon Apr 24 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM MST TUESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR MARICOPA COUNTY...PINAL COUNTY...LA PAZ COUNTY...Gila County The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and High Fire Danger, which is in effect from 2 PM to 8 PM MST Tuesday. * AFFECTED AREA...Central Deserts...Including Maricopa County...Northwest Pinal County...and La Paz County. * WINDS...Northwest to west at 20 to 25 mph with gusts up to 40 mph. * TIMING...Strong winds will peak Tuesday afternoon and last through the evening from 2 PM to 8 PM MST Tuesday. * RELATIVE HUMIDITY...As low as 10 percent during the afternoon and evening. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ AZZ133-250200- /O.CON.KPSR.FW.W.0003.000000T0000Z-170425T0200Z/ Southern Gila County/Tonto National Forest Foothills- 159 PM MST Mon Apr 24 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * TIMING...Strong and gusty winds can be expected to develop by late morning, peaking during the afternoon/early evening hours and then tapering off by the mid evening hours. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions primarily affecting far southern portions of Gila County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
106 WWUS85 KPSR 242149 CCA RFWPSR URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Phoenix AZ 249 PM MST Mon Apr 24 2017 AZZ132-251000- /O.COR.KPSR.FW.W.0004.170425T2100Z-170426T0300Z/ Central Deserts- 249 PM MST Mon Apr 24 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM MST TUESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR MARICOPA COUNTY...PINAL COUNTY...LA PAZ COUNTY... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and High Fire Danger, which is in effect from 2 PM to 8 PM MST Tuesday. * AFFECTED AREA...Central Deserts...Including Maricopa County...Northwest Pinal County...and La Paz County. * WINDS...Northwest to west at 20 to 25 mph with gusts up to 40 mph. * TIMING...Strong winds will peak Tuesday afternoon and last through the evening from 2 PM to 8 PM MST Tuesday. * RELATIVE HUMIDITY...As low as 10 percent during the afternoon and evening. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ AZZ133-250200- /O.CON.KPSR.FW.W.0003.000000T0000Z-170425T0200Z/ Southern Gila County/Tonto National Forest Foothills- 249 PM MST Mon Apr 24 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * TIMING...Strong and gusty winds can be expected to develop by late morning, peaking during the afternoon/early evening hours and then tapering off by the mid evening hours. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions primarily affecting far southern portions of Gila County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
282 WWUS85 KPSR 250137 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 637 PM MST Mon Apr 24 2017 AZZ133-250245- /O.EXP.KPSR.FW.W.0003.000000T0000Z-170425T0200Z/ Southern Gila County/Tonto National Forest Foothills- 637 PM MST Mon Apr 24 2017 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST... The Red Flag Warning for Arizona fire weather zone 133, including southern Gila County and the Tonto National Forest, will be allowed to expire at 7 PM MST. Sustained wind speeds of 15 to 20 mph are still occurring, but with the loss of daytime heating, widespread red flag conditions are no longer expected. $$ AZZ132-251345- /O.CON.KPSR.FW.W.0004.170425T2100Z-170426T0300Z/ Central Deserts- 637 PM MST Mon Apr 24 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM MST TUESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR MARICOPA COUNTY...PINAL COUNTY...LA PAZ COUNTY... * AFFECTED AREA...Central Deserts....including Maricopa County...Northwest Pinal County...and La Paz County. * WINDS...Northwest 20 to 25 mph with gusts up to 40 mph. * TIMING...Strong winds will peak Tuesday afternoon and last through the evening from 2 PM to 8 PM MST Tuesday. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 24, 3:19 AM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 24, 3:19 AM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
319 AM MST Mon Apr 24 2017
.SYNOPSIS...
A gradual cooling trend will begin today with highs dipping back
to near normals into the coming weekend. Periods of mainly high
clouds can be expected along with breezy or even windy conditions
during the afternoon hours nearly every day this week. Dry
conditions will prevail aside from a slight chance of showers
across eastern Arizona on Friday as a fast moving low pressure
system passes through the region.
&&
.DISCUSSION...
A pattern change is underway as a strong polar upper level jet
has edged into the Western U.S. and will persist through Friday.
This will act to keep the Pacific ridge well to our west and keep
an overall troughing pattern in place across much of the Western
and Central U.S. For the Desert Southwest, this will result in a
cooler but a bit more active weather pattern. As the troughing
sets up today, highs will drop back mainly into the lower 90s
across the lower deserts. A weak shortwave trough will pass
through the Great Basin into Colorado today allowing for a
deepening surface low to our northeast while tightening the
pressure gradient over our region. This will bring another breezy
day to the area with widespread afternoon/early evening gusts
between 20-30 mph. The combination of very dry afternoon
humidities and windy conditions has prompted a Red Flag Warning
for southern Gila County.
A stronger shortwave trough will follow behind on Tuesday tracking
a bit further south this time across the Four Corners area. This
will lower our heights aloft even more allowing for more cooling
as highs dip back to near seasonal normals. Another breezy to
windy day will occur on Tuesday with gusts approaching wind
advisory levels from the Phoenix area eastward. A very marginal
amount of moisture will accompany this system, but only enough to
bring some high clouds and raise our surface dew points 5-10
degrees.
Once the Tuesday shortwave exits the region, weak ridging aloft
moves in for Wednesday allowing for a slight bump in temperatures,
and less windy conditions. Thursday looks to be a transition day
across the region as the ridge quickly flattens as it slides east
and a deeper upper level trough begins to sag southward through
the Pacific Northwest and Northern Rockies. Though there is still
quite a bit of model spread for Friday into the weekend, the
overall consensus shows a deeper trough digging southward through
the Central Rockies into the Desert Southwest. How far south and
west this trough will dig will likely depend on the interaction
with the Pacific ridge off the West Coast and the strength of the
upper level jet max that is shown to develop over the Great
Basin.
For now we are going with a solution that mainly brings the
developing 500mb closed low into the Four Corners area. This would
bring a rather dramatic cool down Friday into Saturday and should
result in at least a chance of showers (possibly a thunderstorm)
on Friday across eastern Arizona. Though moisture will be limited
to a thin layer between 700-600mb, rather cold mid level
temperatures resulting in steep lapse rates should be enough to
bring at least isolated to scattered showers across our eastern
high terrain Friday afternoon/evening. Friday will likely end up
being a rather windy day which may necessitate the need for a Wind
Advisory across much of the area as well as bringing elevated
fire danger conditions.
Though forecast confidence for the coming weekend is somewhat low
due to high model spread, it looks like temperatures should remain
well below 90 on Saturday with temperatures closer to normal on
Sunday.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Current light westerly winds are expected to switch to typical
diurnal easterly at a time later than usual tonight (in the 8-10Z
timeframe). Westerly winds to return by mid-morning on Monday with
stronger gusty winds developing by afternoon, then persisting well
into the night. Cloudiness to be confined to just some high cirrus
passing overhead from time-to-time.
Southeast California/Southwest Arizona Including KIPL and KBLH:
Current westerly winds at KIPL and southwesterly winds at KBLH to
diminish to the 6-10 kt range by daybreak before increasing again
during the afternoon hours. Sustained wind speeds will rise up to
near 20 kts with gusts as high as 30 kts during the late
afternoon/evening period. Cloudiness to be confined to just some
high cirrus passing overhead from time-to-time.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday:
Temperatures will continue to hold above seasonal averages, but not
at readings as warm as the weekend. After Wednesday, a gradual
cooling trend will settle into the region as mostly dry storm
systems sweep through the Great Basin and down through the
Southwest. Outside of a remote chance at some light showers over
high terrain of Gila County Thursday, widespread dry weather will
cover the districts. Dry afternoons with 5-15% will be common with
overnight humidities varying between mostly fair to good. Active
storm track through the West will keep afternoons breezy for the
district, with upslope west winds and occasional gusts possible
through week's end. While widespread areas of fire danger due to the
low humidities and winds look unlikely, some localized pockets of
elevated fire danger may be realized Thursday.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through the middle of next
week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning from 11 AM this morning to 7 PM MST this
evening for AZZ133.
CA...Wind Advisory until 5 AM PDT early this morning for CAZ562.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Kuhlman
AVIATION...Percha
FIRE WEATHER...NolteThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 1:59 PM MST | Red Flag Warning | PSR | La Paz, Maricopa, Pinal, Yuma | 31 hr |
Nearby
Red Flag Warnings in Arizona, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.